So, this post is going to go off topic a little from the rest of my blog. But as I’m sitting in front of an open window, drinking mint tea, listening to Tegan and Sara on a loop, and trying to ignore the PMS cramps that are getting ominously more intense, I thought it was important to write something about how the available forms of birth control have wreaked havoc on my body and about my experience going natural for the first time in many years.
Warning: It’s going to get graphic. Proceed at your own risk.
It all started when I was 18. I was lying on the floor in a ball, crying, in a delirium of pain. My mom walked in and freaked out. “This is just your period cramps?” she asked. “That’s it, we’re seeing a gyno to put you on the pill.”
This was my experience every month. My mom could tell by the bathroom garbage that my period was “really heavy and really frequent.” (She pointed this out to me, as if to shame me, as if there was something I could do about it.) I didn’t bother tracking my cycle – it was around every 3-3.5 weeks. None of my female friends seemed to experience this much bleeding, or this much pain. But for me, it was my silent demon.
By the time I was in college, I started having to stay home from class for the first 2 days of my period. The few times I tried to power through it, I was completely distracted from the lecture by the knives jabbing into my stomach and almost passing out. Nobody should have to experience this.
So the doctor put me on the combination pill (containing both estrogen and progestin) and said this would cure me of all my period woes. “Your mom has endometriosis,” she pointed out. “You probably have it too.”
Probably? I looked it up online. The only way to diagnose this motherfucker is to do surgery, and “there is no cure.” Well, great. Symptoms include periods from hell, and the common way of dealing with it is putting the patient on the pill. You’d think they’d be able to do more for a condition that has plagued women for centuries.
I was Catholic at the time, so going on the pill wasn’t something I was thrilled about – but then a priest told me it was OK if it was for medical reasons. Even if I had been married and having sex, the contraception aspect was a “side effect” to the medication. Basically, I had Church-sanctioned birth control. I was relieved.
After about 9 months on the pill, my migraines got weird.
Oh, I didn’t mention that? Yes, I get migraines. With auras.
Migraines before the pill had lasted about 5-6 hours, been intensely painful (to the point where if I got out of bed during the migraine for any reason, I would throw up), and came in clusters of 3 within a few days of each other. While on the pill, I started getting migraines ALL THE TIME. I once had about 5 of them in the span of 2 weeks. But they were much less painful and lasted only 2-3 hours. And the auras, which looked like a sponge-painting of glow-in-the-dark paint, flashed for only about 10 minutes instead of a half hour.
I called my doctor. “Is there any chance this might be related to the pill?”
She was upset. “You get migraines with auras?! I should never have put you on the pill in the first place!”
I pleaded with her. “I don’t want to go off the pill,” I begged. “I don’t have painful periods anymore and for the first time in my life, my skin is clear!”
She listened sympathetically, but was adamant that I get off it ASAP. “Don’t even finish your pack,” she said.
Reluctantly, I threw away the rest of my pack and prepared my body for labor-like cramps and a wicked breakout. Weirdly enough, my skin has never been the same – I still have acne, but not nearly as bad as before – and my migraines were permanently reduced to no more than 3-4 hours, even off the pill. My first period off the pill wasn’t horrific, but my body returned to its old schedule of impersonating the Apocalypse once every three weeks during the months that followed.
That was all fine and good, but then I got a boyfriend and decided I wanted to be sexually active. I did a bunch of research and wasn’t really sure what to ask for besides the pill. It was all so new to me.
“I highly recommend the IUD,” said my gyno. “It’s perfect for young women like you. We can schedule an installation appointment as soon as possible.”
I hadn’t read much about the IUD, but I wasn’t crazy about the idea of a metallic thing stuck up into me and risking it falling out every month, or ripping up one of my internal organs.
The gyno was doing my Pap test. I was cringing because of the enormous instrument that was being shoved up my hoo-hah.
“Wait…does that hurt?” she asked in disbelief.
She thought for a moment. “You know what, I don’t suggest the IUD after all. You wouldn’t be able to handle the installation. Let’s talk about the Depo shot.”
I went home feeling like a specimen, poked and prodded and examined. They should really put you out for these things, I thought. I hadn’t been able to handle a big decision in the moment, so I asked for a prescription for the progestin-only pill and got the fuck out of there.
“You have to take this every day at the same time.” She had been very clear about that. “If you are even 2 hours late, you might get pregnant.”
That was it, then. I took my pill religiously. The first time I had sex, it was so painful I threw up the next morning…and presumably the pill too. I freaked. What the hell was I supposed to do? I had always considered myself “pro-life,” but in my moment of panic, I looked up what herbs to take should the need arise to take matters into my own hands. Thankfully, however, my period came a few days later.
But I was sufficiently scared and called my doctor back. “About that shot,” I said. “How does it work?”
Everything was awkward. I was living at home with my parents. My mom couldn’t know I was sexually active. I told her I was getting on birth control again because the periods were just too much, and the shot was supposed to make them go away completely. “It doesn’t sound natural,” was her response. (She was on the pill for over 30 years, and those periods aren’t natural either.)
The Depo shot was great. I went in every 3 months for an injection in the butt. Usually the waiting room took longer than the visit. It was easy and I didn’t have to worry about taking a pill every day, or hormones interfering with my migraines. My periods didn’t go away – I spotted randomly every few months/weeks/whenever the fuck it felt like showing up. But there was no cramping and no heavy flow.
What I didn’t know, and what the doctor never bothered to warn me about, were the other side effects. These are just the obvious ones, to say nothing of bone density loss or chemical hormone buildup:
- It started with the hot flashes. For the first 22 years of my life, I was a “cold” person. Everyone else in the room would be complaining about the heat; I would be the one in the corner huddled under a blanket and a thermal sweater. Well, not anymore. I was now the person stripping down to a tank top on the train in 50-degree weather when everyone else was wearing several shirts and a coat, and staring at me like I’d just announced I was a stripper. Even now, 5 months after getting off the Depo, if it’s above 50 degrees, I can’t wear long sleeves indoors or I start to drip sweat and feel like I’ll pass out from the heat. My internal temperature has been tampered with.
- Weight gain. This one is a risk for any form of birth control, but especially so for the Depo shot. I never gained weight while on the pill, but on the shot, I gained 30 lbs. and I probably would have gained more had I been on it longer. I have always been at a healthy weight, so this scared me.
- Aggression and irritability. I felt like I wanted to murder someone most days while I was on the shot. Crowds sent me into an oblivion of irritation. It was not cool.
- I know I have said that I have struggled with depression my whole life, and that is true, but there have definitely been “episodes” where the depression was 100% worse. The 2 years on the shot was one of those times. My therapist’s suggestions to “be with your emotions” and zen it up were totally ineffective against an army of chemicals.
- Painful sex. I cannot emphasize this enough. In fact, this issue deserves a post of its own, but suffice it to say that if you’re having this issue and your doc can’t find anything wrong and you’re on the shot, chances are 99% it’s the shot. For me, sex started getting uncomfortable after about a year on the shot. My gyno in the city (who was a man, and should not have been working near women’s bodies in any way) kept telling me there was nothing wrong and it was “all in my head.” I internalized that, and started to hate my body for how it had betrayed me. I went so far as to wonder if sex was this painful for all women and what I had done to deserve being a woman and having the female experience. My vagina to me resembled a bleeding wound, better not to exist than to have something that could give me pleasure but also so much pain. The painful sex issue led to emotional issues and sexual dysfunction issues, and those issues still exist for me. It wasn’t until I had a random conversation with a friend from work who told me she used to be on the Depo shot that a ray of light shot through my darkness – “Why did you get off the shot?” I asked her. “Painful sex,” she said. “Hurt like hell every time.” I almost started crying right there in the store. I hugged her and said she had just changed my life. I let the last injection run its course, and then I was done with the Depo forever.
In Part 2, I’ll tell you about my body’s response to getting off the Depo and about getting on the pill again – as well as my decision to detox my body from all of it.